Hail, McCurtain
- When
- May 10, 6:00 PM CST
- Where
- McCurtain County, Battiest
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.400, -94.930
A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable and moist airmass was in place across southeast Oklahoma, southwest Arkansas, northeast Texas and northern Louisiana the afternoon of May 10th. A strong upper level trough was present across the central plains and the southern extent of this trough was located across southern Oklahoma and southern Arkansas. A dry line moved eastward across north central Texas and southern Oklahoma during the afternoon but stalled just east of the interstate 35 corridor|of central and north Texas. A strong cold front eventually caught up with the dry line from the northwest and severe thunderstorms erupted at the dry line, cold front merger across southeastern Oklahoma. Storms migrated eastward through the night of the 10th with large hail...damaging wind gusts and isolated tornadoes noted across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 2:27 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 327 PM CDT SAT MAY 10 2008 .DISCUSSION... QUIET DAY SO FAR ACROSS THE CWA. CLOUD COVER HAS HELD TEMPS DOWN BELOW THE LEVEL NEEDED TO BREAK THE LOW LEVEL CAP. HOWEVER...AS A COLD FRONT AND ASSOCIATED UPPER TROUGH OVER WESTERN OKLAHOMA AND TEXAS PANHANDLE MOVES A LITTLE CLOSER...THE CAP SHOULD BEGIN TO ERODE. WILL BET ON A LINE FORMING AND BECOMING FAIRLY SOLID AS IT REACHES SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA THIS EVENING. WILL CONTINUE WITH LIKELY POPS IN THESE AREAS...WHICH IS MUCH HIGHER THAN MOS. SEVERE RISK STILL HIGH...SO CARRYING MENTION OF SEVERE ALL OF THE CWA FOR THE EVENING HOURS AND IN THE EASTERN ZONES AFTER MIDNIGHT. BY DAYBREAK...MOST OF THE CONVECTION SHOULD BE EAST OF THE CWA. WEATHER ON MOTHERS DAY WILL BE PLEASANT AREA WIDE WITH HIGHS IN THE 70S MOST LOCATIONS AS A WEAK RIDGE BUILDS OVER THE CENTRAL U.S. RIDGE WILL MOVE TO THE MISSISSIPPI VALLEY AND AMPLIFY EARLY ON TUESDAY...ALLOWING A TROUGH TO DIG DEEP INTO THE WESTERN U.S. THIS WILL BE THE NEXT WEATHER SYSTEM TO EFFECT THE FORECAST AREA...BEGINNING WITH A CHANCE OF RAIN BY TUESDAY. RAIN CHANCES WILL INCREASE INTO WEDNESDAY AS THE LOW DIGS INTO WEST TEXAS. THIS SYSTEM COULD BE BE A HEAVY RAIN PRODUCER FOR THE REGION...AS WELL AS BRINGING A POTENTIAL FOR SEVERE WEATHER. GFS IS SLOW KICKING THE SYSTEM OUT OF THE CENTRAL U.S. SO SOME UNCERTAINTY AS TO THE ENDING OF THE EVENT. PRECIP COULD HANG IN UNTIL LATE FRIDAY. CLOUDS...RAIN AND PERSISTENT NORTH WINDS WILL RESULT IN SLIGHTLY BELOW NORMAL TEMPS FOR MUCH OF THE UPCOMING WEEK. && .AVIATION... HIGH BASED MVFR CIGS STILL HOLDING ON ACROSS MUCH OF E TX THIS AFTERNOON...ALTHOUGH BELIEVE THAT CIGS SHOULD CONTINUE TO SLOWLY IMPROVE TO VFR BY 21-24Z. WARM FRONT HAS WORKED N INTO THE NRN SECTIONS OF SW AR AS WELL...WHICH WILL BECOME THE FOCUS FOR SCT STRONG/SVR CONVECTION LATE THIS AFTERNOON/EVENING AS UPPER TROUGH ENTERS THE SRN PLAINS. WHILE BKN VFR CIGS WILL PERSIST ACROSS E TX/NW LA/SW AR DURING THE EVENING...SCT CIGS WILL BECOME MORE BKN ACROSS SCNTRL AR/NCNTRL LA...ESPECIALLY AS SCT CONVECTION BEGINS TO DEVELOP ACROSS E TX THIS EVENING. MAY SEE A THIN BKN LINE OF CONVECTION DEVELOP LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT ACROSS SW AR/ERN TX/N LA...BEFORE MUCH DRIER AIR BEGINS TO FILTER S BEHIND THE FRONT OVERNIGHT. MAY ALSO SEE BRIEF LOW MVFR CIGS ACROSS DEEP E TX PRIOR TO THE FROPA...BEFORE FRONT IS ABLE TO SCOUR THE LOW LEVEL MOISTURE OUT. NW WINDS WILL INCREASE TO 10-15 KTS BEHIND THE FRONT...WITH GUSTS TO 20-25KTS POSSIBLE SUNDAY AFTERNOON AS STRONGER WINDS ARE ABLE TO MIX DOWN WITH HEATING. OTHERWISE...THE REMAINDER OF THE TAF PERIOD WILL REMAIN VFR...WITH ONLY SOME THIN CIRRUS OVERSPREADING E TX/LA SUNDAY/SUNDAY NIGHT. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 61 77 52 84 / 70 10 0 0 MLU 60 76 50 80 / 60 10 0 0 DEQ 51 75 43 80 / 50 10 0 0 TXK 58 72 46 80 / 50 10 0 0 ELD 61 76 43 82 / 70 10 0 0 TYR 59 77 52 83 / 50 0 0 0 GGG 60 78 48 83 / 50 0 0 0 LFK 67 80 51 84 / 40 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT SAT MAY 10 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-111100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT...ACCOMPANIED BY A DRY LINE...WILL MOVE INTO SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. WITH A WARM... MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF THIS SYSTEM...AND THE ADDITIONAL SUPPORT OF A VIGOROUS UPPER LEVEL TROUGH...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE IS A MODERATE RISK THAT STORMS WILL BECOME SEVERE ACROSS THE FOUR STATE REGION...PRODUCING LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE THROUGHOUT THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE MIDDLE OF NEXT WEEK AS A COLD FRONT MOVES THROUGH THE FOUR STATE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND OVERNIGHT.
The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
3 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
An EF0 tornado with winds of 70 to 80 mph occurred in the uninhabited area west of Smithville, Oklahoma. The tornado clipped several trees on a ridge top 3.5 miles southwest of Smithville, Oklahoma. Several small trees were also snapped.
Hail fell just south of town.
Hail fell at the Houchatown State Park along the southern end of Broken Bow Lake.
Funnel cloud was spotted just northeast of Broken Bow near Hwy 259.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95737, 95763, 95741, 95739, 95738.